Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jun 12, 2005, 8:10 PM CDT for Butler County, Chase County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2005, 8:10 PM CDT (01:10 UTC)
- Expired
- Jun 13, 2005, 1:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Chase County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 829 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KICT 130115
FFWICT
KSC015-017-130615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
810 PM CDT SUN JUN 12 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
CHASE COUNTY IN CENTRAL KANSAS.
* UNTIL 115 AM CDT.
* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WERE DEVELOPING AND MOVING NORTHEAST FROM NORTH
CENTRAL OKLAHOMA INTO THE FLINT HILLS. LOCAL LAW ENFORCEMENT
STILL REPORTED MANY PROBLEMS DUE TO HIGH WATER ACROSS THE AREA.
IN CHASE COUNTY, MANY RURAL ROADS WEST OF STRONG CITY WERE
BARRICADED, INCLUDING SOME BETWEEN ELMDALE AND COTTONWOOD FALLS,
AND CEDAR POINT TO COTTONWOOD FALLS. IN BUTLER COUNTY, SOME ROADS
NEAR DOUGLASS WERE ALSO BARRICADED DUE TO HIGH WATER.
* TRAINING OF THUNDERSTORMS WILL PRODUCE ADDITIONAL HEAVY RAINFALL
IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE
FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE
FLOODING INCLUDE...COTTONWOOD FALLS...
EL DORADO...AUGUSTA...CASSODAY...
DOUGLASS...ELMDALE...LATHAM...LEON...
MATFIELD GREEN...POTWIN...ROSE HILL AND SAFFORDVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3807 9714 3749 9713 3749 9653 3810 9653
3810 9638 3850 9637 3850 9681 3807 9682
$$
DARMOFAL1 follow-up statement
000
WGUS73 KICT 130401
FFSICT
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT SUN JUN 12 2005
KSC015-017-130615-
CHASE KS-BUTLER KS-
1057 PM CDT SUN JUN 12 2005
...FLASH FLOOD WARNING CONTINUES FOR BUTLER AND CHASE COUNTIES UNTIL
115 AM CDT...
AT 1055 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
DOPPLER RADAR ESTIMATED ANOTHER HALF AN INCH OF ADDITIONAL RAINFALL
WILL FURTHER COMPLICATE THE FLOODING SITUATION.
SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
INCLUDE...COTTONWOOD FALLS...EL DORADO...AUGUSTA...CASSODAY...
DOUGLASS...ELMDALE...LATHAM...LEON...MATFIELD GREEN...POTWIN...
SAFFORDVILLE AND STRONG CITY.
BUTLER COUNTY EMERGENCY MANAGEMENT REPORTED ROADS REMAINED
BARRICADED SOUTH OF DOUGLAS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. TURN AROUND...DONT DROWN
LAT...LON 3807 9714 3749 9713 3749 9653 3810 9653
3810 9638 3850 9637 3850 9681 3807 9682
$$
KETCHAMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:16 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, Jun 12, 3:16 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 316 PM CDT SUN JUN 12 2005 .DISCUSSION... FORECAST CONCERNS WILL BE SEVERE THUNDERSTORMS/FLOODING POTENTIAL TONIGHT AND IN SOUTHEAST KANSAS TOMORROW MORNING. OVERNIGHT: SEVERE WEATHER IS ONGOING, FIRING ALONG A BOUNDARY THAT EXTENDS FROM THE VICINITY OF THE FLINT HILLS SOUTHWARD. TO THE WEST, A NEGATIVELY TILTED H5 TROF EXTENDS FROM EASTERN WYOMING INTO WESTERN OKLAHOMA. THE TROF SHOULD MOVE SLOWLY EASTWARD. ALL THE FORECAST AREA WILL SEE THUNDERSTORM ACTIVITY AND AT LEAST FOR THIS EVENING SOME OF THESE STORMS COULD PRODUCE LARGE HAIL AND STRONG WINDS. THINK ANY CHANCES FOR A TORNADO, WHICH IS A VERY SLIM CHANCE, WOULD BE CONFINED TO SOUTHEAST KANSAS. HEAVY RAIN REMAINS A CONCERN AND WILL KEEP THE ENTIRE FORECAST AREA IN A FLOOD WATCH OVER NIGHT. FLASH FLOOD GUIDANCE SHOWS THAT IT ONLY TAKES AROUND AN INCH JUST ABOUT ANYWHERE IN A 3 HOUR PERIOD TO CAUSE FLOODING AND THESE STORMS WILL DEFINITELY HAVE THAT POTENTIAL. MONDAY: THE UPPER LEVEL LOW WILL CONTINUE TO MOVE EAST, WITH THE ASSOCIATED SURFACE BOUNDARY ALONG THE I-135 CORRIDOR BY DAYBREAK. THE SURFACE BOUNDARY WILL CONTINUE TO MOVE EAST AND SHOULD BE THROUGH SOUTHEAST KANSAS BY EVENING. HAVE EXTENDED THE FLOOD WATCH FOR SOUTHEAST KANSAS THROUGH NOON MONDAY BECAUSE OF THE EXPECTATION OF ADDITIONAL THUNDERSTORMS IN THAT AREA THROUGH THE MORNING. BEHIND THE SURFACE BOUNDARY, THE CHANCES OF PRECIPITATION SHOULD BE COMING TO AN END. TUESDAY THROUGH WEDNESDAY: UPPER LEVEL RIDGING WILL BE THE DOMINANT FEATURE WHICH WILL RESULT IN DRY CONDITIONS AND A LITTLER WARMER TEMPERATURES. THURSDAY: MODELS INDICATE ANOTHER SHOT OF ENERGY MOVING THROUGH THE AREA. WITH THAT IN MIND, DID INTRODUCE SOME SMALL POPS MAINLY THROUGH SOUTH CENTRAL AND CENTRAL KANSAS. FRIDAY THROUGH SUNDAY: FOR NOW HAVE LEFT THE FORECAST DRY. UPPER LEVEL FLOW REMAINS OUT OF THE SOUTHWEST WITH LEE TROFFING IN PLACE THROUGH THE HIGH PLAINS, THEN A SURFACE BOUNDARY THROUGH THE SOUTHERN PLAINS. THINK THESE SURFACE BOUNDARIES WILL BE THE FOCUS FOR PRECIPITATION AND THAT IS THE REASON FOR KEEPING THINGS DRY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 86 62 87 / 70 40 10 10 HUTCHINSON 65 85 60 87 / 70 30 10 10 NEWTON 65 85 61 87 / 70 40 10 10 ELDORADO 66 85 62 87 / 70 40 10 10 WINFIELD-KWLD 66 87 63 88 / 70 40 10 10 RUSSELL 62 81 57 84 / 70 20 5 10 GREAT BEND 62 83 57 86 / 70 20 5 10 SALINA 64 84 59 85 / 70 30 5 10 MCPHERSON 65 84 60 87 / 70 30 10 10 COFFEYVILLE 67 85 64 87 / 70 40 10 10 CHANUTE 67 84 64 87 / 70 40 10 10 IOLA 67 84 64 87 / 70 50 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL NOON CDT MONDAY FOR THE FOLLOWING ZONES...ALLEN...CHAUTAUQUA...ELK...GREENWOOD... LABETTE...MONTGOMERY...NEOSHO...WILSON...AND WOODSON. FLOOD WATCH IN EFFECT FROM 1 AM SUNDAY UNTIL 7 AM CDT MONDAY FOR THE FOLLOWING ZONES...BARTON...BUTLER...CHASE...COWLEY... ELLSWORTH...HARPER...HARVEY...KINGMAN...LINCOLN...MARION... MCPHERSON...RENO...RICE...RUSSELL...SALINE...SEDGWICK...AND SUMNER. && ELDER/
Hazardous weather outlook, Jun 12, 4:35 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 435 PM CDT SUN JUN 12 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 558 AM CDT SUN JUN 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA TONIGHT. STRONG THUNDERSTORMS WITH GUSTY WINDS, SMALL HAIL AND HEAVY RAIN WILL BE POSSIBLE THIS EVENING, GENERALLY ACROSS SOUTHEAST KANSAS. THE PRIMARY THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. ADDITIONALLY, MORE HEAVY RAINFALL IS EXPECTED, WHICH WILL ONLY AGGRAVATE ONGOING FLOODING CONCERNS. CONSEQUENTLY, A FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM MONDAY. FURTHERMORE, NUMEROUS RIVERS ACROSS THE AREA ARE ABOVE FLOOD STAGE, OR FORECASTED TO RISE ABOVE FLOOD STAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL LINGER ACROSS SOUTHEAST KANSAS THROUGH MONDAY AFTERNOON AND A FLOOD WATCH CONTINUES FOR THAT AREA UNTIL NOON. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON MONDAY. THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS MAINLY OVER CENTRAL AND SOUTH CENTRAL KANSAS WEDNESDAY NIGHT AND THURSDAY. A THIS POINT IN TIME, THESE STORM CHANCES DO NOT LOOK TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING IN SOUTHEAST KANSAS. OTHERWISE, FLOODING IS POSSIBLE THROUGH ALL THE AREA AND ANY REPORTS ON THAT IS APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM ELDER
In the hours before
Special weather statement, Jun 12, 4:18 PM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 418 PM CDT SUN JUN 12 2005 KSZ072-096-122215- ALLEN-NEOSHO- 418 PM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND NEOSHO COUNTIES... AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF NEOSHO FALLS TO 5 MILES WEST OF THAYER...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Special weather statement, Jun 12, 4:52 PM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 452 PM CDT SUN JUN 12 2005 KSZ100-122245- LABETTE- 452 PM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE COUNTY... AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF GALESBURG TO COFFEYVILLE...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. SEDLOCK
Special weather statement, Jun 12, 5:05 PM CDT, 3 hours 5 minutes before
KSZ052-053-068>072-083-092>096-098>100-122225- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 505 PM CDT SUN JUN 12 2005 ...SEVERE WEATHER WATCH UPDATE MESSAGE... TORNADO WATCH NUMBER 465 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTH CENTRAL AND SOUTHEAST KANSAS, BUTLER, CHASE, COWLEY, HARVEY, MARION, SEDGWICK AND SUMNER, AND GREENWOOD. TORNADO WATCH NUMBER 465 REMAINS IN EFFECT UNTIL 10 PM CDT, FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS, ALLEN, NEOSHO, WOODSON, WILSON, MONTGOMERY, ELK, CHAUTAUQUA, AND LABETTE. KED
Special weather statement, Jun 12, 5:29 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 529 PM CDT SUN JUN 12 2005 KSZ094-095-098-099-122330- CHAUTAUQUA-ELK-MONTGOMERY-WILSON- 529 PM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON COUNTIES... AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS MONTGOMERY COUNTY AND NORTHEAST OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Special weather statement, Jun 12, 5:53 PM CDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 553 PM CDT SUN JUN 12 2005 KSZ096-100-130000- LABETTE-NEOSHO- 553 PM CDT SUN JUN 12 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR LABETTE AND NEOSHO COUNTIES... AT 552 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS ACROSS MONTGOMERY COUNTY AND NORTHEAST OKLAHOMA...AND MOVING NORTHEAST AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SEDLOCK
Special weather statement, Jun 12, 7:18 PM CDT, 52 minutes before
KSZ071-072-094>096-098>100-130032- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 718 PM CDT SUN JUN 12 2005 ...SEVERE WEATHER WATCH UPDATE MESSAGE... TORNADO WATCH NUMBER 465 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS, ALLEN, NEOSHO, WOODSON, WILSON, MONTGOMERY, ELK, CHAUTAUQUA, AND LABETTE. NO COUNTIES IN THE WICHITA FORECAST AREA OF RESPONSIBILITY REMAIN IN THIS WATCH. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 10:04 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 46 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.